Volume 25, issue 6 (2021)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 27
Issue 2, 417–821
Issue 1, 1–415

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
Braid monodromy of univariate fewnomials

Alexander Esterov and Lionel Lang

Geometry & Topology 25 (2021) 3053–3077

Let 𝒞d d+1 be the space of nonsingular, univariate polynomials of degree d. The Viète map 𝒱 : 𝒞d Symd() sends a polynomial to its unordered set of roots. It is a classical fact that the induced map 𝒱 at the level of fundamental groups realises an isomorphism between π1(𝒞d) and the Artin braid group Bd. For fewnomials, or equivalently for the intersection 𝒞 of 𝒞d with a collection of coordinate hyperplanes in d+1, the image of the map 𝒱: π1(𝒞) Bd is not known in general.

We show that the map 𝒱 is surjective provided that the support of the corresponding polynomials spans as an affine lattice. If the support spans a strict sublattice of index b, we show that the image of 𝒱 is the expected wreath product of b with Bdb. From these results, we derive an application to the computation of the braid monodromy for collections of univariate polynomials depending on a common set of parameters.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

braid group, monodromy, fewnomial, tropical geometry
Mathematical Subject Classification 2010
Primary: 20F36, 55R80, 14T05
Received: 19 February 2020
Revised: 6 July 2020
Accepted: 6 August 2020
Published: 30 November 2021
Proposed: Mladen Bestvina
Seconded: Jim Bryan, Benson Farb
Alexander Esterov
Faculty of Mathematics
HSE University
Lionel Lang
Department of Electrical Engineering, Mathematics and Science
University of Gävle